×

zbMATH — the first resource for mathematics

Von Neumann spectra near zero. (English) Zbl 0751.58039
Let \(M\) be a Riemannian \(\Gamma\)-manifold with a discrete infinite group \(\Gamma\) of isometries of \(M\). Let us suppose that \(\Gamma\) acts freely on \(M\) and that \(M/\Gamma\) is a compact manifold. If \(L^ 2\wedge^ k(M)\) is the Hilbert space of all square integrable exterior \(k\)-forms on \(M\), then it is well known that the Laplacian \(\Delta_ k\) is essentially self-adjoint in \(L^ 2\wedge^ k(M)\), i.e. its closure \(\bar\Delta_ k\) is a self-adjoint operator in \(L^ 2\wedge^ k(M)\), so we have the spectral decomposition: \(\bar\Delta_ k=\int\lambda dE_ \lambda^{(k)}\) and therefore we can define the spectrum distribution function \(N_ k(\lambda)\) by: \(N_ k(\lambda)=\text{Tr}_{\Gamma}(E_ \lambda^{(k)})\). The most important characteristic of \(N_ k(\lambda)\) is due to M. Atiyah, Astérisque 32-33, 43-72 (1976; Zbl 0323.58015), namely that: \(\bar b_ k=\lim_{\lambda\to 0_ +}N_ k(\lambda)\), where \(\bar b_ k\) is the \(L^ 2\)-Betti number of \(M\).
In the paper under review the authors prove that the asymptotics of \(N_ k(\lambda)\) at \(\lambda=0\) is in fact a homotopy invariant of \(M\). This is done by expressing this asymptotics as a chain homotopy invariant of the De Rham \(L^ 2\)-complex of \(M\) in the category of Hilbert spaces and bounded linear operators.

MSC:
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
58J20 Index theory and related fixed-point theorems on manifolds
Citations:
Zbl 0323.58015
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [A]M.F. Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Asterisque, 32–33 (1976), 43–72.
[2] [B]R. Brooks, The fundamental group and the spectrum of the Lapacian, Comment. Math. Helv. 56 (1981), 581–598. · Zbl 0495.58029
[3] [Ch]P. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Funct. Anal. 12 (1973), 401–414. · Zbl 0263.35066
[4] [Co]J.M. Cohen, Von Neumann dimension and the homology of covering spaces, Quart. J. Math. 30 (1979), 133–142. · Zbl 0421.46056
[5] [D]J. Dodziuk, De Rham-Hodge theory forL 2-cohomology of infinite coverings, Topology 16 (1977), 157–165. · Zbl 0348.58001
[6] [E]A.V. Efremov, Combinatorial and analytic Novikov-Shubin invariants, preprint, 1991. · Zbl 0757.46062
[7] [ES]D.V. Efremov, M.A. Shubin, Spectrum distribution function and variational principle for automorphic operators on hyperbolic space, Séminaire Equations aux Dérivées Partielles, Ecole Polytechnique, Centre de Mathématiques, Exposé VII, 1988–1989.
[8] [F]D. Fried, Analytic torsion and closed geodesics on hyperbolic manifolds, Invent. Math. 83 (1986), 523–540. · Zbl 0621.53035
[9] [G]M. Gromov, Groups of polynomial growth and expanding maps, Publ. Math. IHES 53 (1981), 53–73. · Zbl 0474.20018
[10] [K]K. Kodaira, Harmonic fields in Riemannian manifolds, Ann. of Math. 50 (1949), 587–665. · Zbl 0034.20502
[11] [L]J. Lott, Heat kernels on covering spaces and topological invariants, Preprint IHES/M/90/47, June 1990. · Zbl 0770.58040
[12] [M]R.J. Miatello, On the Plancherel measure for linear Lie groups of rank one, Manuscripta Math. 29 (1979), 249–276. · Zbl 0426.43010
[13] [NS1]S.P. Novikov, M.A. Shubin, Morse theory and von Neumann II1-factors, Doklady Akad. Nauk SSSR 289 (1986), 289–292.
[14] [NS2]S.P. Novikov, M.A. Shubin, Morse theory and von Neumann invariants on non-simply connected manifolds, Uspekhi Nauk 41 5 (1986), 222–223, (in Russian).
[15] [RS]M. Reed, B. Simon, Methods of Modern Mathematical Physics, I, Acad. Press, New York e.a., 1972. · Zbl 0242.46001
[16] [S1]M.A. Shubin, Theorems on the equality of the spectra of a pseudo-differential almost periodic operator inL 2(\(\mathbb{R}\) n ) andB 2(\(\mathbb{R}\) n ), Sibirsk. Mat. Zh. 17 (1976), 200–215.
[17] [S2]M.A. Shubin, The spectral theory and the index of elliptic operators with almost periodic coefficients, Russian Math. Surveys 34 2 (1979), 109–157. · Zbl 0448.47032
[18] [T]N. Teleman, The index of signature operators on Lipschitz manifolds, Publications IHES 58 (1983), 39–78. · Zbl 0531.58044
[19] [Va]N. Varopoulos, Random walks and Brownian motion on manifolds, Symposia Mathematica XXIX (1987), 97–109.
[20] [Vi]S.M. Vishik, Analogs of Selberg’s {\(\zeta\)}-function, Func. Anal. and Appl. 9, 3 (1975), 256–257. · Zbl 0328.58012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.